We include products we think are useful for our readers. If you buy through links on this page, we may earn a small commission. Here’s our process.
Healthline only shows you brands and products that we stand behind.Our team thoroughly researches and evaluates the recommendations we make on our site. To establish that the product manufacturers addressed safety and efficacy standards, we:
- Evaluate ingredients and composition: Do they have the potential to cause harm?
- Fact-check all health claims: Do they align with the current body of scientific evidence?
- Assess the brand: Does it operate with integrity and adhere to industry best practices?
A cortisone flare, sometimes called a “steroid flare,” is a side effect of a cortisone injection. This can occur if the cortisone irritates your joint.
Cortisone injections are often used to treat osteoarthritis in joints. The injections use steroids to decrease the amount of inflammation in your joint, which will often decrease the amount of pain you experience.
Common areas to receive the shot are the:
When you experience a cortisone flare, the shot can cause intense pain at the injection site, especially at first. The pain usually shows up within a day or two of the shot. Knowing what to expect from a cortisone shot, and whether you will likely experience side effects, can help you plan for what might happen during and after the procedure.
According to the Arthritis Foundation, cortisone flares are caused by the corticosteroids used in the shot. The corticosteroids in the injection are formulated as slow-release crystals to give you long-term pain relief. Pain relief usually lasts for several months. However, the presence of these crystals can irritate your joint, which is what creates the sensation of pain around the area of the shot.
It’s hard to predict whether you’ll have a steroid flare reaction after a cortisone shot. It also doesn’t appear that the pain gets worse every time a person gets an injection. Though the tendon surrounding a joint can weaken over time as a result of repeated cortisone shots, this is not necessarily a risk factor for more painful shots.
Steroid flares are a common side effect of cortisone shots and can be managed.
Before your first cortisone shot, you may be anxious about how much the injection will hurt. In most cases, the area will be numbed temporarily with a topical anesthetic. You might feel some pain or pressure while the shot is being guided into your joint. Some doctors use an ultrasound device to guide the injection to make sure it’s placed just right.
The side effects of cortisone shots occur right away or within 48 hours of receiving the shot. The most common side effect of a cortisone shot is pain at the injection site. You may experience soreness in the muscle group that surrounds your affected joint. You may bleed a bit immediately after getting the shot. You also might notice a slight discoloration of your skin at the site of the injection in the days directly following the shot. Another common side effect is aggravation of the inflammation that the shot was intended to treat. This inflammation flare up is called a “cortisone flare.”
In rare cases, the site of the injection will become infected within a week of the cortisone shot. If you notice ongoing bleeding, weeping, or pus coming from the area, speak to your doctor right away about the possibility of an infection.
Icing a cortisone flare at the site of your injection should help reduce inflammation that’s causing you pain. This is the first line of treatment for cortisone flares. You can take over-the-counter pain medication, such as ibuprofen (Advil, Motrin) or acetaminophen (Tylenol), to try to reduce the pain if icing the area doesn’t help. Within a few days of receiving your cortisone injection, the pain from the flare should go away and you should feel relief.
If you’re still in a lot of pain three to five days after you get the injection, you need to speak with your doctor.
After a cortisone shot, you should plan to avoid using the affected joint for the next two days. If the shot is administered in your knee, do your best to stay off your feet as much as possible and avoid standing for prolonged periods of time. You’ll also need to avoid swimming or soaking the area in water. Opt for showers instead of baths in the days following the shot. Within four to five days, you should be able to resume your normal activities.
Unless you experience a cortisone flare, your joint pain will subside rather quickly after the shot is administered. This is because the shot contains a pain reliever in addition to the corticosteroid. Once you have a cortisone injection, your joint inflammation symptoms, including pain, should improve for the next two to three months.
Keep in mind that it’s important to space out your cortisone shots over the course of a year. It’s not recommended to have them too close together or to exceed three or four treatments over a span of 12 months.
Corticosteroid injection treatments can lead to two to three months of relief from joint inflammation. While there are some side effects of this treatment, cortisone shots are still one of the most effective solutions for the millions of people living with painful osteoarthritis.
Corticosteroids aren’t the only way to treat osteoarthritis. The following are some things that may help reduce your pain:
- If you have osteoarthritis of the knee or hip, weight loss and beginning a physician-approved exercise routine may help improve function and put less stress on the joint. Physical therapy may help with these and other types of osteoarthritis as well.
- Eat a diet packed with anti-inflammatory foods and antioxidants, such as blueberries, kale, or salmon.
- Experiment with applying ice or heat packs to your knee or other affected joints.
- Braces may help, depending on the joint. Talk to you doctor about a brace for your knee or wrist if either of those joints is affected.